What are these bumps in my armpits?
I'm a 20 year old girl with no history of health problems. I've had big red bumps in my armpits for a couple of years now. I always thought they were just pimples or razor burn or a reaction to my deodorant, but could they be something dangerous? They change in size sometimes but are always in the same place. Should I be worried? They don't hurt, but I am embarrassed of them. Is there something to make them go away?
I strongly suggest that you get this problem checked out by your primary care doctor. This is not because I think the problem is a serious medical problem, but rather because it sounds like a fixable problem that you should not have to live with for years! One possibility would be chronic ingrown hairs. These are very common in areas of the body that are shaved, and they result from the hairs curling back on themselves and growing down into the follicle. Simple treatments can include exfoliation and stopping to shave the area for a while, but sometimes antibiotics from your doctor are needed. Another possibility would be folliculitis, which is an infection at the bases of the hair shafts, caused by bacteria getting in and causing inflammation and redness. This is also very common in areas that are shaved frequently. Sometimes it clears up with good skin hygiene and an antibacterial soap, but sometimes your doctor may want to try a topical or oral antibiotic to help clear it up more clearly. The first step would be to make an appointment to see your doctor, who will be able to confirm the diagnosis and help you decide what to do next!
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.